Alert archive / Utah / Flash Flood Warnings in 2010
Flash Flood Warning 43, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Aug 18, 2010, 2:10 PM MDT for Wayne County, Utah. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 18, 2010, 2:10 PM MDT (20:10 UTC)
- Expired
- Aug 18, 2010, 5:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
County Wayne County, UT
The radar
The Cedar City radar (KICX), 163 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 2:10 PM MDT | FLASH FLOOD | 3 E Fruita, UT | 6 TO 8 FEET OF WATER IN GRAND WASH IN CAPITOL REEF NATIONAL PARK. WATER FLOWING ACROSS THE SCENIC DRIVE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 8.2 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3228 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
003 WGUS55 KSLC 182010 FFWSLC UTC055-182315- /O.NEW.KSLC.FF.W.0043.100818T2010Z-100818T2315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 210 PM MDT WED AUG 18 2010 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTH CENTRAL WAYNE COUNTY IN UTAH... * UNTIL 515 PM MDT * AT 204 PM MDT...NATIONAL PARK RANGERS REPORTED FLASH FLOODING FROM A THUNDERSTORM OVER GRAND WASH...WITH 6 TO 8 FEET DEEP WATER FLOWING OVER THE SCENIC DRIVE IN CAPITOL REEF NATIONAL PARK. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CAPITOL REEF NP PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && LAT...LON 3830 11128 3830 11112 3817 11110 3816 11121 $$ SCHOENING
2 follow-up statements
818 WGUS75 KSLC 182130 FFSSLC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 330 PM MDT WED AUG 18 2010 UTC055-182315- /O.CON.KSLC.FF.W.0043.000000T0000Z-100818T2315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WAYNE UT- 330 PM MDT WED AUG 18 2010 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM MDT FOR SOUTH CENTRAL WAYNE COUNTY... AT 318 PM MDT...THUNDERSTORM ACTIVITY HAS DIMINISHED OVER THE CAPITOL REEF NATIONAL PARK AREA. FLASH FLOODING IN THE GRAND WASH AREA IS DIMINISHING...HOWEVER...THE SCENIC DRIVE AREA OF THE PARK REMAINS CLOSED. IT IS ANTICIPATED THAT FLASH FLOODING IN THIS AREA WILL BE FINISHED THIS EVENING. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CAPITOL REEF NP PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && LAT...LON 3830 11128 3830 11112 3817 11110 3816 11121 $$ MCINERNEY
718 WGUS75 KSLC 182310 FFSSLC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 510 PM MDT WED AUG 18 2010 UTC055-182318- /O.EXP.KSLC.FF.W.0043.000000T0000Z-100818T2315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WAYNE UT- 510 PM MDT WED AUG 18 2010 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 515 PM MDT FOR SOUTH CENTRAL WAYNE COUNTY... FLASH FLOODING IN CAPITOL REEF NATIONAL PARK HAS ENDED. HOWEVER...DUE TO THE PRIOR FLASH FLOODING AND DEBRIS ON THE ROAD...THE SCENIC DRIVE WILL BE CLOSED UNTIL TOMORROW. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. LAT...LON 3830 11128 3830 11112 3817 11110 3816 11121 $$ MCINERNEY
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 12:20 PM MDT, 1 hour 50 minutes earlier.
Area forecast discussion, Aug 18, 12:20 PM MDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE SALT LAKE CITY UT 1220 PM MDT WED AUG 18 2010 UPDATED AVIATION DISCUSSION .SYNOPSIS...MOISTURE HAS SPREAD OVER MOST OF THE AREA. AN UPPER TROUGH MOVING NORTH FROM ARIZONA WILL BRING WIDESPREAD CONVECTION TO SOUTHERN AND EASTERN UTAH. ANOTHER PACIFIC SYSTEM WILL CONVECTION TO NORTHWEST UTAH THIS AFTERNOON AND OVERNIGHT INTO THURSDAY MORNING. && .DISCUSSION...ALL BUT EXTREME NORTHWEST CORNER OF UTAH HAS NOW MOISTENED CONSIDERABLY IN THE PAST 24 HOURS. LOW LEVEL DEWPOINTS AND GOES PRECIPITABLE WATER VALUES ALL MODERATE TO HIGH WITH PW ALONG THE UT/AZ BORDER OVER ONE INCH AND PW OVER SLC AROUND .80. WELL DEFINED UPPER TROUGH OVER CENTRAL AZ WILL MOVE NORTHEAST THROUGH THE DAY AND BRING CLOUDS...SHOWERS...AND THUNDERSTORMS TO MUCH OF SOUTHEAST PORTION OF FORECAST AREA. LOCALLY HEAVY RAIN POSSIBLE...ALTHOUGH BEST THREAT MAY BE AROUND THE PERIPHERY OF THE MAIN CLOUD SHIELD WHERE SOLAR HEATING IS STRONGEST. WASHINGTON COUNTY TO GET LOTS OF SUNSHINE AND IS VERY MOIST...BUT SUBSIDENCE ASSOCIATED WITH PASSAGE OF TROUGH JUST EAST OF THE AREA MAY LIMIT ACTIVITY IN EXTREME SW UTAH TODAY. LATEST 12Z NAM ALSO QUITE EXCITED ABOUT CONVECTION DEVELOPING OVER WEST DESERTS AND THEN INTO THE WASATCH FRONT THIS AFTERNOON. THIS APPEARS TO BE A LOCATION WHERE COMBINATION OF LARGER SCALE ASCENT ASSOCIATED WITH APPROACHING PACIFIC TROUGH AND JET MAX AND MOIST AIRMASS COMBINE. WITH APPROACHING JET MAX THERE IS CONSIDERABLE VERTICAL SHEAR AND THESE STORMS HAVE THE POTENTIAL TO BE ORGANIZED AND STRONG. HAVE UPDATED AREAS OF SOUTHERN UTAH FROM AROUND KANAB TO HANKSVILLE TO LAKE POWELL WITH HIGHER POPS AND LOCALLY HEAVY RAIN. NO OTHER CHANGES AT THIS TIME. && .AVIATION...SHOWERS AND THUNDERSTORMS WILL BE THE MAJOR IMPACT AT THE SLC TERMINAL TODAY...WITH GUSTY ERRATIC WINDS LIKELY WITH ANY STORM THAT MOVES THROUGH THE AREA. THROUGH THE EARLY AFTERNOON HOURS...THESE STORMS WILL BE ISOLATED AND ARE MORE LIKELY TO COME FROM THE SOUTH...POTENTIALLY CAUSING SOUTHERLY WINDS SURFACE WINDS. STORMS ARE EXPECTED TO BECOME MORE WIDESPREAD IN THE LATE AFTERNOON AND EARLY EVENING. BARRING THUNDERSTORMS...SURFACE WINDS SHOULD REMAIN LIGHT NORTHERLY UNTIL 01Z TO 03Z. && .FIRE WEATHER...DEEP MOISTURE HAS MADE ITS WAY INTO NORTH CENTRAL UTAH OVERNIGHT AS A DISTURBANCE MOVED ACROSS IDAHO AND NORTHERN UTAH. BEHIND THIS DISTURBANCE THERE SHOULD BE SEVERAL HOURS OF SUBSIDENCE TO CAP ANY CONVECTION ACROSS THE NORTH BUT IT SHOULD BECOME ACTIVE THIS AFTERNOON INTO TONIGHT WITH WETTING RAINS. FARTHER SOUTH A WELL DEFINED CIRCULATION OVER WEST CENTRAL ARIZONA WILL DRIFT NORTHEAST INTO SOUTHEAST UTAH THIS AFTERNOON AND EVENING. WIDESPREAD WETTING RAINS ARE LIKELY. EVEN IN AREAS WHERE RAIN DOES NOT OCCUR...HIGH DEW POINTS WILL KEEP RELATIVE HUMIDITIES WELL ABOVE NORMAL ACROSS THE SOUTHERN HALF OF UTAH THROUGH THURSDAY. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...FLASH FLOOD WATCH THROUGH THIS EVENING FOR UTZ013-019>021-518. WY...NONE. && PUBLIC...DUNN FIRE WEATHER...STRUTHWOLF AVIATION...SCHOENING FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 18, 6:07 AM MDT, 8 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 607 AM MDT WED AUG 18 2010 UTZ001>016-019>021-517-518-WYZ021-191215- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 607 AM MDT WED AUG 18 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND FAR SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT A MOIST AIRMASS WILL BRING SHOWERS AND THUNDERSTORMS TO THE OUTLOOK AREA THROUGH TONIGHT. SOME OF THE THUNDERSTORMS WILL PRODUCE HEAVY RAIN AND LOCAL FLASH FLOODING IS POSSIBLE ACROSS THE SOUTHEAST. SEVERE STORMS ARE ALSO POSSIBLE...MAINLY OVER THE NORTH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A PACIFIC STORM SYSTEM WILL CROSS THE REGION THURSDAY WITH DRYING EXPECTED ACROSS THE NORTH AND WEST BEHIND IT WHILE MOISTURE WILL LINGER ACROSS THE SOUTH AND EAST. MOISTURE...AND THE CHANCE OF THUNDERSTORMS...IS FORECAST TO INCREASE AGAIN OVER THE WEEKEND AS SOUTHWEST FLOW RETURNS AHEAD OF ANOTHER PACIFIC TROUGH DEVELOPING ALONG THE COAST. THIS MOISTURE WILL REMAIN OVER THE SOUTHEAST INTO EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 4:08 AM MDT | Flash Flood Watch | SLC | 41 hr | |
| Aug 18, 2:26 PM MDT | Flash Flood Warning | SLC | Iron | 3 hr |
| Aug 18, 2:37 PM MDT | Severe Thunderstorm Warning | SLC | Tooele | 38 min |
| Aug 18, 3:19 PM MDT | Flash Flood Warning | SLC | Washington | 3 hr |
| Aug 18, 3:44 PM MDT | Flash Flood Warning | SLC | Emery | 3 hr |
| Aug 18, 5:37 PM MDT | Special Weather Statement | SLC | Beaver | 53 min |
| Aug 18, 5:41 PM MDT | Flash Flood Warning | SLC | Tooele | 2 hr |
Nearby
Flash Flood Warnings in Utah, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.